Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 5, 2005, 5:15 PM MDT for 4 counties in Utah. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2005, 5:15 PM MDT (23:15 UTC)
- Expired
- May 5, 2005, 6:18 PM MDT
- In force
- 63 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Box Elder County, UT, Davis County, UT, Morgan County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 63 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KSLC 052316
SVRSLC
UTC003-011-029-057-060015-
/O.NEW.KSLC.SV.W.0002.050505T2315Z-050506T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 PM MDT THU MAY 5 2005
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOX ELDER COUNTY IN UTAH
THIS INCLUDES THE CITIES OF...TREMONTON...SNOWVILLE...BRIGHAM CITY
NORTHERN DAVIS COUNTY IN UTAH
THIS INCLUDES THE CITIES OF...SUNSET...LAYTON...FARMINGTON
WEST CENTRAL MORGAN COUNTY IN UTAH
WESTERN WEBER COUNTY IN UTAH
THIS INCLUDES THE CITY OF OGDEN
* UNTIL 615 PM MDT
* AT 508 PM MDT...DOPPLER RADAR INDICATES A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 50
MILES SOUTHWEST OF PARK VLY TO 39 MILES WEST OF HOOPER TO
FARMINGTON...OR ALONG A LINE EXTENDING FROM 38 MILES NORTH OF
WENDOVER TO 44 MILES NORTHWEST OF GRANTSVILLE TO FARMINGTON...AND
MOVING NORTH AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLINTON...SOUTH WEBER...UINTAH...ROY...SOUTH OGDEN...RIVERDALE...
NORTH OGDEN...WILLARD...PERRY...PLYMOUTH...CURLEW JCT AND CORINNE.
LAT...LON 4120 11412 4110 11289 4095 11178 4197 11219
4199 11286 4199 11399
$$2 follow-up statements
000
WWUS55 KSLC 060006
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 PM MDT THU MAY 5 2005
UTC003-011-029-057-060015-
/O.CON.KSLC.SV.W.0002.000000T0000Z-050506T0015Z/
MORGAN UT-DAVIS UT-WEBER UT-BOX ELDER UT-
604 PM MDT THU MAY 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR BOX
ELDER...WESTERN WEBER...NORTHERN DAVIS AND WEST CENTRAL MORGAN
COUNTIES...
AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF ETNA TO 16 MILES NORTH OF LAKESIDE TO
NORTH OGDEN...OR ALONG A LINE EXTENDING FROM 58 MILES NORTH OF
WENDOVER TO 37 MILES SOUTH OF SNOWVILLE TO OGDEN...MOVING NORTH AT 25
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILLARD...YOST...TREMONTON...THATCHER...STANDROD...SNOWVILLE...
ROSETTE...RIVERSIDE...PROMONTORY...PORTAGE...PLYMOUTH...PERRY...
PENROSE...PARK VLY...LYNN...HOWELL...HONEYVILLE...GROUSE CR...
GARLAND...FIELDING...ELWOOD...DEWEYVILLE...CURLEW JCT...CORINNE...
BRIGHAM CITY...BOTHWELL AND BEAR RIVER.
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4120 11412 4110 11289 4095 11178 4197 11219
4199 11286 4199 11399
$$000
WWUS55 KSLC 060018
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
616 PM MDT THU MAY 5 2005
UTC003-011-029-057-060026-
/O.EXP.KSLC.SV.W.0002.000000T0000Z-050506T0015Z/
MORGAN UT-DAVIS UT-WEBER UT-BOX ELDER UT-
616 PM MDT THU MAY 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR BOX ELDER...WESTERN
WEBER...NORTHERN DAVIS AND WEST CENTRAL MORGAN COUNTIES EXPIRES
AT 615 PM MDT...
THE SEVERE THUNDERSTORM WARNING FOR BOX ELDER...WESTERN
WEBER...NORTHERN DAVIS AND WEST CENTRAL MORGAN COUNTIES HAS EXPIRED.
THE STORM RESPONSIBLE FOR THE WARNING HAS WEAKENED...THOUGH IT MAY
STILL PRODUCE GUSTY WINDS UP TO 45 MPH...SMALL HAIL...AND BRIEF
HEAVY RAIN.
LAT...LON 4120 11412 4110 11289 4095 11178 4197 11219
4199 11286 4199 11399
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:35 PM MDT, 40 minutes earlier.
Area forecast discussion, May 5, 4:35 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 PM MDT THU MAY 5 2005
.SYNOPSIS...A STRONG UPPER LEVEL LOW WILL MOVE ACROSS THE GREAT
BASIN AND INTO UTAH ON FRIDAY. THIS WILL RESULT IN A MOIST AND
UNSTABLE AIRMASS OVER THE AREA THROUGH SATURDAY.
&&
.DISCUSSION...UPPER LOW CONTINUES TO MOVE ONTO THE CALIFORNIA COAST
THIS AFTERNOON. THE AIRMASS HAS BECOME QUITE UNSTABLE AS EXPECTED
WITH THUNDERSTORMS DEVELOPING OVER MOST OF THE CWA. THE LOW LEVELS
STILL REMAIN RATHER DRY IN MANY PLACES THIS AFTERNOON WITH VERY
LITTLE PRECIPITATION REPORTED AT OBSERVATION SITES DESPITE THE HIGH
RADAR REFLECTIVITIES. THE DEWPOINT DEPRESSION AT KSLC WAS STILL 17C
AROUND 21Z. IN ADDITION...THESE STORMS ARE MOVING TOO FAST TO
PRODUCE ANY SIGNIFICANT RAIN IN ANY ONE LOCATION. HAVE ONLY
RECEIVED A FEW SPOTTER REPORTS OF HEAVY RAIN WITH SMALL HAIL. THE
STRONGER CELLS HAVE PRODUCED SOME GUSTY WINDS WITH MOST OF THE
STRONGER GUSTS AVERAGING IN THE 35-45KT RANGE. PROVO REGISTERED A
GUST OF 62KT BUT IT APPEARS ISOLATED. WOULD EXPECT THIS TREND OF
35-45KT GUSTS ALONG WITH SMALL HAIL TO CONTINUE THROUGH THE EVENING
NEAR THE STRONGER STORMS WITH PERHAPS A COUPLE OF ISOLATED SEVERE
STORMS.
THE AIRMASS REMAINS UNSTABLE TONIGHT AS THE LOW APPROACHES AND
PUSHES SOME MORE VORT LOBES ACROSS THE AREA...SO WOULD EXPECT
SHOWERS TO CONTINUE THROUGH THE NIGHT. ANOTHER ACTIVE DAY WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS IS IN STORE TOMORROW AS THE LOW
MOVES OVER UTAH. THE STORMS SHOULD GENERALLY PRODUCE MORE RAIN AS
THE AIRMASS SHOULD HAVE MOISTENED A BIT MORE BY TOMORROW. SLIGHT
DIFFERENCES EXIST BETWEEN THE NAM AND THE GFS ON THE POSITION OF THE
LOW CENTER TOMORROW. THE GFS DIGS A LITTLE DEEPER SO THAT BY 00Z
SATURDAY THE LOW CENTER IS OVER SOUTH CENTRAL UTAH. MEANWHILE THE
ETA POSITIONS THE LOW CENTER NEAR WENDOVER AT THE SAME TIME. THE
GFS IS ALSO QUICKER ON THE 700MB WIND SHIFT. THIS LOW LEVEL
CONVERGENCE AND RESULTING DIVERGENCE ALOFT HAS PRODUCED A QPF
BULLSEYE OVER THE WASATCH FRONT AREA AND NEARBY MOUNTAINS TOMORROW
DURING THE DAY AND EVENING HOURS. THE NAM PRODUCES GREATER QPF OVER
SOUTHERN AND EASTERN UTAH.
THE LOW MOVES INTO WYOMING ON SATURDAY BUT THE AIRMASS STILL REMAINS
FAIRLY MOIST AND UNSTABLE IN WESTERLY TO NORTHWESTERLY FLOW ALOFT.
PRECIP WILL BE FOCUSED MORE UP NORTH WHERE THE BRUNT OF THE MOISTURE
REMAINS WITH THINGS TAPERING OFF IN THE SOUTHWEST. A SHORTWAVE
RIDGE IS STILL PROGGED FOR SUNDAY BUT THERE MAY BE ENOUGH LINGERING
MOISTURE TO ALLOW A FEW THUNDERSTORMS TO POP UP. THE NEXT LOW MOVES
INTO THE AREA MONDAY. MUCH LIKE THE CURRENT STORM...THIS STORM ALSO
TAKES THE LOW CENTER ACROSS UTAH. HOWEVER THIS STORM IS A BIT
COLDER AND TAKES A BAROCLINIC ZONE ACROSS THE AREA MONDAY
NIGHT/TUESDAY MORNING. THIS STORM WILL IMPACT THE AREA THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK.
&&
.HYDRO...SHOWER ACTIVITY COMBINED WITH SNOWMELT WILL RESULT IN
INCREASED FLOWS ON AREA RIVERS AND STREAMS THROUGH SATURDAY NIGHT.
EVEN WITH SNOW LEVELS LOWERING TO NEAR 8000FT ON FRIDAY AND 7000FT
SATURDAY...HEAVY RAINFALL ON SOME OF THE DRAINAGES COULD RESULT IN
FLOODING. AS A RESULT THE FLOOD WATCH HAS BEEN CONTINUED. SEE
SLCFFASLC FOR DETAILS.
&&
.AVIATION...THUNDERSTORMS POPPING UP IN UNSTABLE AIRMASS AROUND SLC.
THUNDERSTORM WIND GUSTS TO 50 MPH POSSIBLE. EXPECT STRONGEST
ACTIVITY TO LAST THROUGH 03Z...WITH LESS CONVECTION OVERNIGHT.
EXPECT LOWERING CEILINGS AND VISIBILITIES FRIDAY AFTER 18Z WITH RAIN
AND EMBEDDED THUNDERSTORMS DEVELOPING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH TONIGHT THROUGH SATURDAY NIGHT.
SEE SLCFFASLC FOR DETAILS.
WY...NONE.
CHENG/SMITHHazardous weather outlook, May 5, 5:00 AM MDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 500 AM MDT THU MAY 5 2005 UTZ001>021-WYZ021-061300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 500 AM MDT THU MAY 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY. LOCALLY HEAVY RAIN AND GUSTY WIND WILL OCCUR WITH THE STRONGER STORMS. BREEZY TO WINDY CONDITIONS WILL OCCUR OVER WESTERN UTAH. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY A STRONG AND MOIST PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION FRIDAY AND LIFT INTO WYOMING ON SATURDAY. THIS WILL BRING SIGNIFICANT RAINFALL AND NUMEROUS THUNDERSTORMS THROUGH THE PERIOD. SOME THUNDERSTORMS WILL HAVE VERY HEAVY RAIN. ANY HEAVY RAINFALL COMBINED WITH SNOWMELT WILL RESULT IN HIGH FLOWS ON AREA RIVERS AND STREAMS... WITH THE POSSIBILITY OF FLOODING. THEREFORE...A FLOOD WATCH HAS BEEN ISSUED FOR SOME RIVERS AND STREAMS IN UTAH. SEE SLCFFASLC FOR MORE DETAILS. SIGNIFICANT HIGH ELEVATION SNOW IS EXPECTED FRIDAY AND SATURDAY ABOVE 8500 FEET. ANOTHER STORM SYSTEM IS POSSIBLE MONDAY THROUGH WEDNESDAY AND HAS THE POTENTIAL FOR SIGNIFICANT ADDITIONAL PRECIPITATION. TUNE INTO NOAA WEATHER RADIO...WEATHER.GOV ON THE INTERNET...OR YOUR FAVORITE MEDIA SOURCE FOR UPDATES ON THIS SPRING STORM. AOT
In the hours before
Local storm report, May 5, 3:10 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT THU MAY 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND GST PROVO 40.25N 111.64W
05/05/2005 71 MPH UTAH UT AWOS
&&Local storm report, May 5, 4:28 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
428 PM MDT THU MAY 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST N STANSBURY PARK 40.64N 112.30W
05/05/2005 0 MPH TOOELE UT NWS EMPLOYEE
THUNDERSTORM GUST TO 61MPH
0200 PM HAIL 3 ESE AMERICAN FORK 40.37N 111.73W
05/05/2005 0.50 INCH UTAH UT TRAINED SPOTTER
1/2 TO 3/4 INCH HAIL
0200 PM HAIL PLEASANT GROVE 40.37N 111.73W
05/05/2005 0.50 INCH UTAH UT TRAINED SPOTTER
ESTIMATED 1/2 TO 3/4 INCH HAIL
&&
SMITHLocal storm report, May 5, 4:28 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
428 PM MDT THU MAY 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST N STANSBURY PARK 40.64N 112.30W
05/05/2005 61 MPH TOOELE UT NWS EMPLOYEE
THUNDERSTORM GUST TO 61MPH
0200 PM HAIL 3 ESE AMERICAN FORK 40.37N 111.73W
05/05/2005 0.50 INCH UTAH UT TRAINED SPOTTER
1/2 TO 3/4 INCH HAIL
0200 PM HAIL PLEASANT GROVE 40.37N 111.73W
05/05/2005 0.50 INCH UTAH UT TRAINED SPOTTER
ESTIMATED 1/2 TO 3/4 INCH HAIL
&&
SMITHThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:25 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 37 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.